Alert archive / Tennessee / Flash Flood Warnings in 1996

Flash Flood Warning 2, NWS Morristown, TN

January 19, 1996Johnson County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jan 19, 1996, 1:30 AM EST for Johnson County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 1996, 1:30 AM EST (06:30 UTC)
Expired
Jan 19, 1996, 7:30 AM EST
In force
6 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Johnson County, TN

The radar

The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1996-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1996-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 190637
FFWMRX
TNC091-191230-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
130 AM EST FRI JAN 19 1996
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  730 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...JOHNSON COUNTY
 
HEAVY RAINFALL MOVING INTO JOHNSON COUNTY...NEARLY TWO INCHES OF RAIN
HAS FALLEN SINCE THURSDAY MORNING. BEAVERDAM CREEK WAS REPORTED TO BE
AT BANKFULL STAGE ALONG MOST OF ITS LENGTH AND CONTINUED RAINFALL THIS
MORNING IS EXPECTED CAUSE SOME MINOR FLOODING.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 8:33 PM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Jan 18, 8:33 PM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
830 PM EST THU JAN 18 1996

ARCTIC FRONT WILL BE BLASTING THRU MID TN OVER THE NEXT SVRL HRS
BEFORE SETTING ITS' SIGHTS ON E TN. INCREDIBLE CONTRAST OF CONDITIONS
ON EITHER SIDE. ONLY SUGGESTED CHG WOULD BE TO TAKE OUT MENTION OF
TSTMS WHERE THEY ARE STILL MENTIONED. LDS CHART ONLY SHOWING SCATT
STRIKES OVER ALABAMA. CANNOT RULE OUT A RUMBLE OR TWO IN E TN...BUT
THINK THE CHANCE IS SO SMALL TO MAKE IT NOT WORTH MENTIONING.

#9

In the hours before

Special weather statement, Jan 18, 8:21 PM EST, 5 hours 9 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-
006-008-190730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
821 PM EST THU JAN 18 1996

...THE TORNADO WATCH FOR PORTIONS OF MIDDLE AND EAST TENNESSEE HAS BEEN
CANCELLED...
...A HIGH WIND WARNING REMAINS IN EFFECT TONIGHT FOR THE MOUNTAINS OF
EAST TENNESSEE AND A WIND ADVISORY REMAINS IN EFFECT TONIGHT FOR THE
REMAINDER OF EAST TENNESSEE...
...FLASH FLOOD WATCHES REMAIN IN EFFECT TONIGHT FOR CHEROKEE AND CLAY
COUNTIES OF SOUTHWEST NORTH CAROLINA AND FOR TONIGHT AND FRIDAY MORNING
FOR EXTREME SOUTHWEST VIRGINIA...

A VARIETY OF WEATHER IS EXPECTED TONIGHT ACROSS EAST TENNESSEE...EXTREME
SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA IN ASSOCIATION
WITH AN APPROACHING COLD FRONT. THE FRONT SHOULD CROSS THE CUMBERLAND
PLATEAU NEAR 1100 PM EST (1000 PM CST) AND REACH THE MOUNTAINS AROUND
100 AM FRIDAY. IN ADVANCE AND ALONG THE COLD FRONT...THE MAIN THREAT OF
STRONG WINDS WILL CONTINUE TO OVERSPREAD ALL OF EAST TENNESSEE AND THE
MOUNTAINS AND WILL SPREAD ACROSS PORTIONS OF EXTREME SOUTHWEST VIRGINIA
AND EXTREME SOUTHWEST NORTH CAROLINA. WINDS GUSTING TO AS HIGH AS 40 TO
50 MPH WILL BE SEEN ACROSS THE TENNESSEE VALLEY AND THE CUMBERLAND PLATEAU
TONIGHT WITH WINDS GUSTING TO AS HIGH AS 70 MPH ACROSS THE MOUNTAINS.
PEOPLE SHOULD ANCHOR LOOSE OBJECTS AND WATCH OUT FOR FLYING DEBRIS.
DRIVERS OF HIGH PROFILE VEHICLES SHOULD BEWARE OF DANGEROUS WIND GUSTS...
ESPECIALLY IF TRAVELLING THROUGH HIGH MOUNTAIN PASSES. ALL TRAVELERS
SHOULD LOOK OUT FOR FALLEN TREES OR LARGE LIMBS.

AREAS OF SHOWERS AND POSSIBLE THUNDERSTORMS WILL CONTINUE ACROSS ALL OF
EAST TENNESSEE...EXTREME SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST
NORTH CAROLINA IN ADVANCE OF THE COLD FRONT. BEHIND THE COLD FRONT...
THE TEMPERATURES WILL PLUMMET INTO THE TEENS AND 20S WITH THE RAIN
CHANGING TO RAPIDLY TO SNOW.

ALSO...HEAVY DOWNPOURS COULD PRODUCE LOCALIZED FLOODING IN URBAN AREAS
AS WELL AS FLOODING OF LOW LYING AREAS. RAINFALL AHEAD OF THE FRONT MAY
MEET OR EXCEED FLASH FLOOD GUIDANCE VALUES. ACCORDINGLY...A FLASH FLOOD
WATCH IS IN EFFECT TONIGHT AND FRIDAY MORNING FOR SOUTHWEST VIRGINIA AND
FOR SOUTHWEST NORTH CAROLINA. REMAIN ALERT FOR RISING WATER LEVELS ON
CREEKS AND RIVERS IN YOUR AREA ESPECIALLY DURING AND JUST AFTER HEAVY
RAINS. DO NOT TRY TO CROSS WATER FLOWING ACROSS ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...TELEVISION OR COMMERCIAL RADIO
BROADCASTS FOR FURTHER STATEMENTS...INFORMATION...FORECASTS OR
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

END/FEF

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 10:58 PM ESTFlash Flood WarningMRXCarter6 hr
Jan 19, 1:48 AM ESTFlash Flood WarningMRXUnicoi6 hr

Nearby

Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.